South Dakota, 2018

Hail in South Dakota, May 7 to 8, 2018

May 7 to 8, 2018 · NWS ABR · 4 events in 4 counties and zones

Thunderstorms produced severe hail up to half dollar size with no damage reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Thunderstorms produced severe hail up to half dollar size with no damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 7, 2:44 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, May 7, 2:44 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
344 PM CDT Mon May 7 2018

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 344 PM CDT Mon May 7 2018

Two main rounds of thunderstorms will be possible through Tuesday
afternoon, both in response to an incoming shortwave which is
currently positioned across southern Montana. The first round may
develop this evening across western South Dakota by 23z and head
east through the overnight. Several CAMs are picking up on this
idea, as a combination of 1000+ J/kg of CAPE, steep low level lapse
rates and around 20 knots of deep layer shear provide a favorable
environment. By sunset, a multicell cluster of storms may be
underway across central SD. MLCAPE will have taken a nosedive, but
this cluster may be sustained due to a strengthening LLJ of 45+
knots across central/northeastern SD. A few storms may reach severe
limits at times across portions of western and even central South
Dakota, but generic to strong thunderstorms will be most likely
across the majority of the CWA with gusty winds and some small hail
being the main threats. The second main round of thunderstorms are
expected to develop near and southeast of the surface low Tuesday
afternoon/evening once the atmosphere has a chance to destabilize.
Dewpoints into the 50s, CAPE in the 1000-2000 J/kg range, and low-
level shear may once again provide a marginal environment for a few
strong to severe thunderstorms. The area of greatest concern will be
focused along a surface trough extending from the low, in central
South Dakota, southeastward into southeastern South Dakota.

.LONG TERM...(Tuesday Evening through Monday)
Issued at 344 PM CDT Mon May 7 2018

When the period opens, a low pressure system is departing the
region, resulting in decreasing precipitation chances Tuesday night
into Wednesday. Dry conditions should be in place for most of
Wednesday through Thursday before the next low pressure system moves
in, bringing more precipitation chances mainly anchored on Thursday
night into Friday. Beyond that, forecast confidence really dwindles
with an upper level rex-block pattern of sorts developing. Models
tend to mishandle system track/timing in blocky patterns. At the
moment, not all that confident that this forecast areas sees much in
the way of precipitation chances beyond Friday.

The 12Z deterministic GSM models continue to trend cooler with low
level thermal advection progs beyond Wednesday. Temperatures could
be running near to a few degrees below climo normal during the
second half of the week into the weekend. Still not seeing a lot of
support for that scenario in the NAEFS Ensemble S.A. table. 850hpa
standardized anomaly output suggests temperatures could still be one
or more standard deviations above normal beyond Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1241 PM CDT Mon May 7 2018

VFR conditions are expected through the period until Tuesday
morning/afternoon when they'll be replaced by MVFR conditions due
to an incoming area of low pressure. Winds will be on the
decrease this evening and should stay generally near or below 12
knots sustained through the rest of the period overall. An area of
showers and thunderstorms will work across the area tonight into
Tuesday morning as well, and may lead to locally higher winds as
they pass.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 7 PM CDT this evening for SDZ272-273.

MN...None.
&&

SHORT TERM...Lueck
LONG TERM...Dorn
AVIATION...Lueck
Hazardous weather outlook, May 7, 2:30 PM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
330 PM CDT Mon May 7 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-082030-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
330 PM CDT Mon May 7 2018 /230 PM MDT Mon May 7 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will develop across the area tonight. A
few storms could be strong to severe along and west of the
Missouri River this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Some strong thunderstorms are possible Tuesday and Tuesday night.
At this time, it does not appear any of the storms will be
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Telken

The radar

The Aberdeen radar (KABR), 101 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, McPherson

When
May 7, 5:16 PM CST
Where
McPherson County, 1.68 mi NE of Eureka Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.820, -99.610

Nickel hail piled up to three inches deep in places.

Hail, Corson

When
May 7, 5:54 PM MST
Where
Corson County, 9.86 mi SSW of Thunder Hawk
Measured
1.25 in hail
Reported by
Public
Coordinates
45.790, -101.990

Hail, Day

When
May 8, 5:00 PM CST
Where
Day County, 0.97 mi E of Lily
Measured
1 in hail
Reported by
Public
Coordinates
45.180, -97.680

Hail, Clark

When
May 8, 5:15 PM CST
Where
Clark County, 1.38 mi N of Bradley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.100, -97.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759639, 759640, 759641, 759642.